JOURNAL ARTICLE
REVIEW
Add like
Add dislike
Add to saved papers

Clostridium difficile infection.

Clostridium difficile infection is associated with broad-spectrum antibiotic therapy and is the most common cause of infectious diarrhea in hospital patients. Pathogenic strains of C. difficile produce two protein exotoxins, toxin A and toxin B, which cause colonic mucosal injury and inflammation. Infection may be asymptomatic, cause mild diarrhea, or result in severe pseudomembranous colitis. Diagnosis depends on the demonstration of C. difficile toxins in the stool. The first step in management is to discontinue the antibiotic that caused diarrhea. If diarrhea and colitis are severe or persistent, oral metronidazole is the treatment of choice. Oral vancomycin is also effective, but it is more expensive than metronidazole and its widespread use may encourage the proliferation of vancomycin-resistant nosocomial bacteria. Diarrhea and colitis usually improve within three days after a patient starts taking metronidazole or vancomycin, but 20% suffer a relapse of diarrhea when these agents are discontinued.

Full text links

We have located links that may give you full text access.
Can't access the paper?
Try logging in through your university/institutional subscription. For a smoother one-click institutional access experience, please use our mobile app.

For the best experience, use the Read mobile app

Mobile app image

Get seemless 1-tap access through your institution/university

For the best experience, use the Read mobile app

All material on this website is protected by copyright, Copyright © 1994-2024 by WebMD LLC.
This website also contains material copyrighted by 3rd parties.

By using this service, you agree to our terms of use and privacy policy.

Your Privacy Choices Toggle icon

You can now claim free CME credits for this literature searchClaim now

Get seemless 1-tap access through your institution/university

For the best experience, use the Read mobile app